Alabama, 2003Flash Flood in Alabama, August 6, 2003
August 6, 2003 · NWS BMX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 6, 3:34 AM CST, 4 hours 41 minutes earlier.
Area forecast discussion, Aug 6, 3:34 AM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 AM CDT WED AUG 6 2003
JUST SENT OUT THE ZONES. GUT FEELING WAS CORRECT ABOUT SECONDARY
AREA FOR MCS DEVELOPMENT. DRY PUNCH NOW SUPPORTING AREA MOVING
THROUGH WESTERN TN... OVERNIGHT MCS TOPS ARE WARMING VIA IR. CAN
SEE NEW DEVELOPMENT ON MEM RADAR. AT THIS RATE... SUSPECT LARGER
RAIN COVERAGE THROUGH 18Z SHIFTING TO THE NORTHWEST AND SOUTHEAST
WITH TIME. GETTING HIT HARD AT THE OFFICE NOW... POWER JUST WENT
OUT DUE TO CG STRIKE JUST OUTSIDE THE OFFICE. BELIEVE UPPER SUPPORT
IS THERE FOR 70 POPS CENTRAL TO NORTH... 60 SOUTH. WILL WATCH OUT
FOR FLOODING.
.BHM...NONE.
87 GRAHAM
Hazardous weather outlook, Aug 6, 6:25 AM CST, 1 hour 50 minutes before
ALZ011>015-017>050-061430-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
725 AM CDT WED AUG 06 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (TODAY AND TONIGHT)...
NORTHWEST AND CENTRAL ALABAMA IS ABOUT TO COME UNDER THE GUN WITH A
COMPLEX MOVING DOWN FROM THE NORTHWEST. AS THIS COMPLEX MOVES IN
THIS MORNING...A FEW WARNINGS MAY NEED TO BE ISSUED. AS WE
TRANSITION INTO THE AFTERNOON...TODAYS DISTURBANCE WILL MOVE OUT
OF THE AREA. THAT WILL LIKELY LEND WAY TO SOME MID TO LATE
AFTERNOON SUN.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
NO REST FOR THE WEARY. UPPER LEVEL DISTURBANCES WILL KEEP MOVING
OVER THE AREA...KEEPING CHANCES OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST...THOUGH COVERAGE AND INTENSITY OF STORMS WILL NOT BE AS
HIGH.
.SPOTTER INFORMATION STATEMENT...
AREA WIDE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL MAY BE NECESSARY THROUGH EARLY AFTERNOON. SPOTTERS AND
EMERGENCY MANAGEMENT SHOULD KEEP ABREAST OF CHANGING WEATHER
CONDITIONS.
In the hours before
Special weather statement, Aug 6, 6:57 AM CST, 1 hour 18 minutes before
ALZ011-061400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 AM CDT WED AUG 6 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR MARION COUNTY UNTIL 900 AM
CDT...
.FREQUENT CLOUD TO GROUND LIGHTNING AND IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM.
AT 752 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BEXAR...MOVING SOUTHEAST AROUND 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BEXAR...WESTON...
HAMILTON...WHITEHOUSE AND BRILLIANT THROUGH 900 AM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.
ALSO...VERY HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF
TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.
LAT...LON 3419 8820 3432 8812 3414 8764 3388 8764
3404 8798 3413 8820Flash Flood, Marion
- When
- August 6, 8:15 AM CST to 10:00 AM CST
- Where
- Marion County, Countywide
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
A few roads were flooded in Marion County. Vehicles were stranded in high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, August 6, 20031 death · $1,000 · 50 kt wind · 4 events
- Flash Flood and Hail in New Hampshire, August 6, 2003$3.0 million · 50 kt wind · 4 events
- Flash Flooding and Hail in Mississippi, August 6 to 7, 2003$621,000 · 68 kt wind · 27 events
- Wildfire in Hawaii, August 6, 2003$1.2 million · 1 event
- Wildfire in Montana, August 6 to 24, 2003$1.0 million · 1 event
- Flash Flood in Pennsylvania, August 6, 2003$1.0 million · 1 event
- Flash Flood in Pennsylvania, August 6, 2003$500,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 6, 2003$262,000 · 50 kt wind · 5 events
- Flood in Ohio, August 6, 2003$100,000 · 1 event
- Tornado in North Carolina, August 6, 2003$50,000 · F0 · 1 event
- Lightning Strike in Maine, August 6, 2003$50,000 · 1 event
- Flash Flooding in New York, August 6, 2003$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368461.